Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 76, NWS Newport/Morehead City, NC

May 26, 2006Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 26, 2006, 2:39 PM EDT for Pamlico County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2006, 2:39 PM EDT (18:39 UTC)
Expired
May 26, 2006, 3:15 PM EDT
In force
36 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:05 PM EDTHAIL 0.753 Nw Arapahoe, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:12 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 261839
SVRMHX
NCC137-261915-
/O.NEW.KMHX.SV.W.0076.060526T1839Z-060526T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
239 PM EDT FRI MAY 26 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAMLICO COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BAYBORO...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAYBORO AROUND 245 PM EDT...
  MERRITT AROUND 250 PM EDT...
  MARIBEL AROUND 255 PM EDT...
  HOBUCKEN AROUND 310 PM EDT...
  LOWLAND AROUND 315 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3518 7698 3501 7691 3514 7632 3537 7642

$$

5
1 follow-up statement
000 
WWUS52 KMHX 261852
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
252 PM EDT FRI MAY 26 2006

NCC137-261915-
/O.CON.KMHX.SV.W.0076.000000T0000Z-060526T1915Z/
PAMLICO NC-
252 PM EDT FRI MAY 26 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EDT FOR
PAMLICO COUNTY...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BAYBORO...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
MESIC AROUND 300 PM EDT...
HOBUCKEN AROUND 305 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3518 7698 3501 7691 3514 7632 3537 7642

$$
05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:20 AM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 26, 10:20 AM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1020 AM EDT FRI MAY 26 2006

.SHORT TERM /THIS AFTERNOON/...SW FLOW INCRSG AHEAD OF DEVELOPING
FRONT.  ERN NC BASICALLY CLR THIS MORNING BUT CLOUDS WERE BEGINNING
TO DEVELOP OVER PARTS OF THE CWA.  THIS AFTERNOON CLDS WILL RAPIDLY
DEVELOP AS WE DESTABILIZE AWS A RESULT OF SFC HEATING. RUC INDICATES
SCT SHOWERS THIS AFTN BUT MAIN ACTIVITY SHOULD BE THIS EVENING
00-03Z ACCORDING TO //NAM.  THE ZFO AS CURRENTLY WRITTEN LOOKS GOOD
ATTM.  I UPDATED THE SKY GRIDS TO BETTER MATCH THE STLT IMAGERY. NO
OTHER CHANGES NEEDED ATTM.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...FROM EARLIER DSCN...MONDAY
STAYS DRY THEN EXPECT UPPER LOW TO DRIFT MORE TO THE ESE AND UPPER
HIGH TO SLIDE NORTH OF THE RGN. AT THE SFC LOW LVL LIKELY TO BECOME
MORE EASTERLY BY TUE AND ALLOW SOME MSTR TO RETURN AND ALSO TO ALLOW
SEA BREEZE DEVELOPMENT FOR TUE THROUGH THURS EACH DAY. WILL ONLY
MENTION ISOLATED PCPN EACH OF THOSE DAYS. SEASONAL TEMPS EXPECTED
EACH DAY.

&&

.AVIATION...VFR CIGS ACRS AREA THIS AFTN WITH PATCHY HAZE AT NKT,
MRH, AND HSE. MAIN CONCERN IS ONSET, INTENSITY, AND COVERAGE OF
CONVECTION. THE WRF/NAM MODELS WERE WRONG OFF THE BAT WITH COASTAL
MORNING RAINS. THE GFS BRINGS IN THE BULK OF THE PCPN AT 21Z AND
THIS IS SUPPORTED BY THE RUC 40 WHICH FORECASTS ISOLD ACTIVITY
AROUND 18Z AND MORE WIDESPREAD CONVECTION BY 21Z. INSTAB/CAPE AND
KINEMATICS SUPPORT THE THREAT FOR SEVERE HAIL AND ISOLD WIND GUSTS
TO 50 KT ALONG WITH IFR VSBYS IN THE CORE OF ANY SCT TSTM.

&&

.MARINE...CONDITIONS ARE JUST BELOW SCA. ALL THE MODELS INCREASE
WINDS THIS AFTERNOON. THE 12Z MHX SOUNDING HAD 30 KTS JUST OFF THE
DECK AND THIS STRONGER WIND WILL BE ABLE TO MIX DOWN LATE IN THE
AFTERNOON AND EVENING. I HAVE BUMPED UP WIND/SEAS ACROSS THE CENTRAL
WATERS WHERE THE BEST MIXING POTENTIAL EXISTS...OTHERWISE REMAINDER
OF FORECAST IN GOOD SHAPE WITH SCA FOR ALL WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ130-135-150 UNTIL 8 AM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ152-154-156 UNTIL 5 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR AMZ158 UNTIL 2 PM SATURDAY.

TK/JE
Hazardous weather outlook, May 26, 4:26 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
426 AM EDT FRI MAY 26 2006

NCZ029-044>047-079>081-090>094-270830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
426 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST. THESE THUNDERSTORMS WILL BECOME BETTER
ORGANIZED INTO THE EARLY EVENING HOURS. INCREASING LOW LEVEL
INSTABILITY AND FAVORABLE WIND SHEAR SHOULD RESULT IN THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS
IN EXCESS OF 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

AMZ130-135-150-152-154-156-158-170-270830-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO
40 NM-
426 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE SOUNDS AND COASTAL WATERS LATE THIS
AFTERNOON AND OVERNIGHT. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR
ALL COASTAL WATERS AND SOUNDS FOR TODAY AND TONIGHT AS WINDS ARE
EXPECTED TO REMAIN 20 TO 25 KNOTS. SEAS WILL BUILD TO NEAR 8 FEET
BY LATE THIS EVENING OVER THE COASTAL WATERS. ADDITIONALLY...THUNDERSTORMS
WILL DEVELOP TODAY AND POSSIBLY PRODUCE WIND GUSTS IN EXCESS OF 35
KNOTS ALONG WITH FREQUENT LIGHTNING AND HAIL LATE THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE COLD FRONT MOVE SLOWLY THROUGH THE COASTAL WATERS LATE SAT
THE WINDS AND SEAS WILL GRADUALLY DECREASE. SMALL CRAFT ADVISORIES
ARE EXPECTED THROUGH MUCH OF SATURDAY. THUNDERSTORMS WILL
CONTINUE OVER THE COASTAL WATERS THROUGH MUCH OF SATURDAY WITH
OCCASIONAL GUSTS TO NEAR 35 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ095-098-103-104-270830-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
426 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AHEAD OF A COLD
FRONT APPROACHING FROM THE WEST. THESE THUNDERSTORMS WILL BECOME
BETTER ORGANIZED INTO THE EARLY EVENING HOURS. INCREASING LOW
LEVEL INSTABILITY AND FAVORABLE WIND SHEAR SHOULD RESULT IN THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS THIS EVENING. THE
PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL.

INCREASING LOW LEVEL WINDS AND BUILDING SWELL WILL ALSO PRODUCE A
MODERATE THREAT OF RIP CURRENTS ALONG SOUTH FACING BEACHES TODAY
FROM CAPE HATTERAS SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

In the hours before

Special weather statement, May 26, 2:22 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
222 PM EDT FRI MAY 26 2006

NCZ092>094-098-261915-
PAMLICO-JONES-CRAVEN-ONSLOW-
222 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO AND
JONES COUNTIES UNTIL 315 PM EDT...

AT 222 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES NORTH
OF NEW BERN TO 11 MILES WEST OF JACKSONVILLE...OR FROM 12 MILES NORTH
OF NEW BERN TO 10 MILES NORTHWEST OF NEW RIVER STATION...MOVING EAST
AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEW BERN AT 240 PM
EDT...PINEY GREEN AT 250 PM EDT...BAYBORO AT 310 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE TRENTON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:38 PM EDTSevere Thunderstorm WarningMHXOnslow37 min
May 26, 2:43 PM EDTSevere Thunderstorm WarningMHXCraven47 min
May 26, 3:04 PM EDTSevere Thunderstorm WarningMHXBeaufort41 min
May 26, 3:28 PM EDTSevere Thunderstorm WarningMHXOnslow47 min
May 26, 3:36 PM EDTSevere Thunderstorm WarningMHXPamlico24 min
May 26, 3:41 PM EDTSevere Thunderstorm WarningMHXBeaufort49 min
May 26, 3:43 PM EDTSpecial Marine WarningMHX47 min
May 26, 3:47 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones43 min
May 26, 4:09 PM EDTSpecial Marine WarningMHX66 min
May 26, 4:16 PM EDTSevere Thunderstorm WarningMHXPitt44 min
May 26, 4:25 PM EDTSpecial Marine WarningMHX65 min
May 26, 4:25 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir50 min
May 26, 4:28 PM EDTSevere Thunderstorm WarningMHXBeaufort47 min
May 26, 4:42 PM EDTSevere Thunderstorm WarningMHXWashington48 min
May 26, 4:52 PM EDTSevere Thunderstorm WarningMHXCraven23 min
May 26, 4:59 PM EDTSevere Thunderstorm WarningMHXPitt31 min
May 26, 5:11 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven34 min
May 26, 5:15 PM EDTSpecial Marine WarningMHX60 min
May 26, 5:25 PM EDTSevere Thunderstorm WarningMHXTyrrell28 min
May 26, 5:34 PM EDTSevere Thunderstorm WarningMHXJones, Lenoir26 min
May 26, 5:43 PM EDTSevere Thunderstorm WarningMHXDuplin, Onslow47 min
May 26, 5:44 PM EDTSevere Thunderstorm WarningMHXBeaufort46 min
May 26, 5:57 PM EDTSevere Thunderstorm WarningMHXCraven48 min
May 26, 6:06 PM EDTSevere Thunderstorm WarningMHXJones39 min
May 26, 6:09 PM EDTSpecial Marine WarningMHX66 min
May 26, 6:17 PM EDTSevere Thunderstorm WarningMHXPamlico30 min
May 26, 7:15 PM EDTSevere Thunderstorm WarningMHXBeaufort45 min
May 26, 7:39 PM EDTSpecial Marine WarningMHX66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.